Ohio, 2019

Hail and Damaging Winds in Ohio, August 8, 2019

August 8, 2019 · NWS ILN · 28 events in 13 counties and zones

Strong to severe thunderstorms developed ahead of an advancing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$143,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed ahead of an advancing cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 8, 1:09 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 8, 1:09 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
209 PM EDT Thu Aug 8 2019

.SYNOPSIS...
A cold front will cross south through the region late today and
settle near the Ohio River by Friday morning. High pressure
will then move into the region allowing for dry conditions into
the weekend. The high will move east on Monday, with a low
pressure system expected to track east through the region on
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A few showers and storms are moving along the northern portions
of the forecast area. Most locations will stay dry through the
early afternoon hours. Later in the afternoon and into the
evening hours expect to see convective development in a west to
eastward orientation. Although PW values are not that high given
this orientation there will be the potential for some areas to
see multiple storms move over the same area.

In addition, expect DCAPE values to be over 1000 today and
therefore damaging winds will be a threat. There will also be
the potential for isolated large hail, however given poor mid
level lapse rates do not think hail will be as large of a threat
as wind.

There are already some wind gusts around the region and expect
wind gusts to increase this afternoon with wind gusts around 20
to 30 mph. High temperatures today will be in the middle to
upper 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Storms will be on the decrease through the remainder of the
overnight period, but then get another infusion of energy with
the coming day. Showers and thunderstorms will remain possible
over Kentucky through early afternoon. Some models are
significantly further north with the threat of lingering showers
on Friday - as far north as the I-70 corridor but this appears
to be overdone and forecast limits anything on Friday to south
of a Cincinnati/Portsmouth line. High temperatures within a few
degrees of 80 do not support deeper convection and showers may
be the primary result, but forecast has not removed thunder
attm given not insignificant forcing present over southern CWA.

Skies will clear overnight and temperatures will drop into the
50s north of the Ohio River and low 60s over Kentucky as drier
air establishes itself with high pressure building.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure will settle over the CWA on Saturday and keep a
nicely dry airmass over the region through Sunday night. Models
differ on how the beginning of next week plays out. GFS has a
weak front dissipating w-e over the region Monday with low
chance pops, while European and Canadian models suggest the
front hangs north of the region. Regardless, there is a low
pressure center at the surface that will track east near the CWA
with zonal flow aloft. This is being forecast in different areas
with slightly different timing for Mon night/Tuesday, with a
muddled precipitation pattern suggesting that some rain may
occur Wednesday in the cold pool behind the eastward moving low.

Highs will generally be in the lower 80s, but will start out in
the mid to upper 80s on the weekend given ample sunshine and dry
air. Trends for this pattern would suggest it could be even
warmer given the dryness in place. Overnight lows in the lower
60s will prevail through the forecast period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Winds will gust around 20 to 30 knots this afternoon. Thunderstorms
will be in the vicinity of KCMH and KLCK at the start of the
TAF period. Additional thunderstorms will develop late in the
afternoon and into the evening hours. Thunderstorm activity will
decrease through part of the night, however late in the
overnight hours additional showers and some thunderstorms will
move into the area as an upper level disturbances moves into the
region and with the frontal boundary in the vicinity.
Precipitation will push south of the TAF sites on Friday with
cu present during the day.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Novak
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...Novak
Hazardous weather outlook, Aug 8, 3:47 AM EST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington OH
447 AM EDT Thu Aug 8 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
447 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

A cold front will push into the region later today. Showers and
thunderstorms that develop along the front will have the potential
to produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 8, 11:15 AM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1215 PM EDT Thu Aug 8 2019

OHZ056-081645-
Licking OH-
1215 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LICKING COUNTY
UNTIL 1245 PM EDT...

At 1215 PM EDT, radar indicated a strong thunderstorm near
Centerburg, moving southeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Newark, Utica, Hartford, St. Louisville, Fredonia, US Route 62 at
State Route 661 and Purity.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4006 8243 4024 8270 4028 8266 4027 8248
      4025 8248 4024 8230 4022 8224
TIME...MOT...LOC 1615Z 302DEG 31KT 4026 8261
Special weather statement, Aug 8, 2:35 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
335 PM EDT Thu Aug 8 2019

OHZ065-081945-
Fairfield OH-
335 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FAIRFIELD COUNTY
UNTIL 345 PM EDT...

At 335 PM EDT, radar indicated a strong thunderstorm near
Pleasantville, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Bremen, Rushville and West Rushville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3965 8238 3981 8250 3984 8247 3983 8240
      3975 8240 3974 8237
TIME...MOT...LOC 1935Z 310DEG 23KT 3980 8244

The radar

The Cincinnati radar (KILN), 124 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 8, 2:48 PM EST to 2:58 PM EST
Where
Fairfield County, 0.69 mi N of Bremen
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.710, -82.430

A tree fell onto a road.

Thunderstorm Wind, Clermont

When
August 8, 3:20 PM EST to 3:30 PM EST
Where
Clermont County, 0.87 mi NE of Batavia Clrmnt Co Ar
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.090, -84.210

A tree thirty feet tall was snapped off at its base.

Thunderstorm Wind, Licking

When
August 8, 3:30 PM EST to 3:40 PM EST
Where
Licking County, Outville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
40.000, -82.600

Several medium sized trees were snapped to the ground.

Thunderstorm Wind, Licking

When
August 8, 3:33 PM EST to 3:43 PM EST
Where
Licking County, Fleatown
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.000, -82.670

Numerous trees and power lines were knocked down in Pataskala.

Thunderstorm Wind, Licking

When
August 8, 3:35 PM EST to 3:45 PM EST
Where
Licking County, 0.76 mi W of Outville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.998, -82.614

Branches approximately four inches at the base were broken off of the top of a silver maple, and were strewn across a ten foot wide driveway.

Thunderstorm Wind, Licking

When
August 8, 3:42 PM EST to 3:52 PM EST
Where
Licking County, 0.87 mi SE of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
39.960, -82.490

Numerous trees and power lines were knocked down in Hebron.

Thunderstorm Wind, Licking

When
August 8, 3:42 PM EST to 3:52 PM EST
Where
Licking County, 0.69 mi S of Hebron
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.960, -82.500

A large tree was downed near the intersection of 9th Avenue and North Street.

Thunderstorm Wind, Licking

When
August 8, 3:44 PM EST to 3:54 PM EST
Where
Licking County, 0.53 mi E of Buckeye Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
39.930, -82.470

Numerous trees and power lines were knocked down in the Buckeye Lake area.

Thunderstorm Wind, Mercer

When
August 8, 4:01 PM EST to 4:11 PM EST
Where
Mercer County, 1.26 mi ESE of Padua
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.510, -84.760

Trees were knocked down.

Thunderstorm Wind, Mercer

When
August 8, 4:16 PM EST to 4:26 PM EST
Where
Mercer County, 0.87 mi NW of Maria Stein
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.410, -84.490

Part of a tree was knocked down, along with several limbs from other trees.

Thunderstorm Wind, Auglaize

When
August 8, 4:25 PM EST to 4:35 PM EST
Where
Auglaize County, 0.87 mi SW of Minster
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.390, -84.380

A few trees were knocked down in the Minster area.

Thunderstorm Wind, Shelby

When
August 8, 4:43 PM EST to 4:53 PM EST
Where
Shelby County, 0.87 mi NW of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
40.290, -84.160

Trees were knocked down.

Hail, Shelby

When
August 8, 4:44 PM EST to 4:54 PM EST
Where
Shelby County, 0.87 mi NW of Sidney
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.290, -84.160

Thunderstorm Wind, Shelby

When
August 8, 4:44 PM EST to 4:54 PM EST
Where
Shelby County, Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.280, -84.150

A healthy tree of unknown size was knocked down onto a vehicle along South Miami Avenue.

Thunderstorm Wind, Preble

When
August 8, 4:46 PM EST to 4:56 PM EST
Where
Preble County, 0.53 mi W of Eaton
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.750, -84.640

Some lights and signs were damaged on a few buildings along U.S. 127 North.

Thunderstorm Wind, Champaign

When
August 8, 5:21 PM EST to 5:31 PM EST
Where
Champaign County, 0.09 mi ESE of Terre Haute
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.049, -83.879

A tree was knocked down onto a portion of Ohio Route 55 near the Champaign/Clarke County line.

Thunderstorm Wind, Champaign

When
August 8, 5:21 PM EST to 5:31 PM EST
Where
Champaign County, 1.9 mi WNW of Bowlusville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.031, -83.833

A tree was knocked down along a portion of State Route 560 near the Champaign/Clark County line.

Thunderstorm Wind, Clark

When
August 8, 5:24 PM EST to 5:34 PM EST
Where
Clark County, 1.58 mi S of Bowlusville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
39.997, -83.800

Trees and power lines were knocked down along a portion of Moorefield Road.

Thunderstorm Wind, Clark

When
August 8, 5:27 PM EST to 5:37 PM EST
Where
Clark County, 1.12 mi NW of Moorefield
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
39.993, -83.732

Trees and power lines were knocked down along a portion of Mechanicsburg Road.

Thunderstorm Wind, Clark

When
August 8, 5:27 PM EST to 5:37 PM EST
Where
Clark County, 0.69 mi N of Lawrenceville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
39.990, -83.870

Trees and power lines were knocked down in the German Township area.

Thunderstorm Wind, Madison

When
August 8, 5:49 PM EST to 5:59 PM EST
Where
Madison County, 2.14 mi NNE of Summerford
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
39.960, -83.490

Numerous trees, tree limbs and power lines were knocked down in the Choctaw Lake area.

Thunderstorm Wind, Pickaway

When
August 8, 6:01 PM EST to 6:11 PM EST
Where
Pickaway County, 1.67 mi NE of Circleville
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$9,000
Reported by
State Official
Coordinates
39.617, -82.927

A tree fell onto a vehicle along Northridge Road near Nicholas Road. One serious injury was reported.

Thunderstorm Wind, Pickaway

When
August 8, 6:04 PM EST to 6:14 PM EST
Where
Pickaway County, 0.53 mi E of Circleville
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
39.600, -82.940

A small limb was knocked down in Circleville.

Hail, Mercer

When
August 8, 7:25 PM EST to 7:30 PM EST
Where
Mercer County, 0.87 mi NE of Celina
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.560, -84.560

Thunderstorm Wind, Mercer

When
August 8, 7:25 PM EST to 7:35 PM EST
Where
Mercer County, Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.550, -84.570

Several limbs were knocked down on the north side of Celina. Also, some field tile was removed from an unknown type of structure.

Thunderstorm Wind, Darke

When
August 8, 9:26 PM EST to 9:36 PM EST
Where
Darke County, 0.87 mi SW of Dawn
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.210, -84.580

Trees and power lines were reported knocked down. A barn was also destroyed and damage was reported to grain silos.

Thunderstorm Wind, Miami

When
August 8, 10:07 PM EST to 10:17 PM EST
Where
Miami County, 1.41 mi SSE of Troy Skypark Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.962, -84.257

A tree was reported knocked down at the intersection of Ohio Route 571 and Worley Road.

Lightning, Miami

When
August 8, 10:20 PM EST to 10:30 PM EST
Where
Miami County, 0.69 mi S of Phoneton
Property damage
$4,000
Reported by
State Official
Coordinates
39.890, -84.130

Lightning possibly struck a power pole, causing a grass fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835029, 835098, 835030, 835031, 835085, 835032, 835033, 835034, 835035, 835036, 835037, 835039, 835040, 835042, 835043, 835044, 835049, 835052, 835053, 835054, 835055, 835061, 835065, 835068, 835071, 835074, 835077, 835078.